Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Expected discrepancy for zeros of random algebraic polynomials

Authors: Igor E. Pritsker and Alan A. Sola
Journal: Proc. Amer. Math. Soc. 142 (2014), 4251-4263
MSC (2010): Primary 30C15; Secondary 30B20, 60B10
Published electronically: August 7, 2014
MathSciNet review: 3266993
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study asymptotic clustering of zeros of random polynomials and show that the expected discrepancy of roots of a polynomial of degree $ n$, with not necessarily independent coefficients, decays like $ \sqrt {\log n/n}$. Our proofs rely on discrepancy results for deterministic polynomials and on order statistics of a random variable. We also consider the expected number of zeros lying in certain subsets of the plane, such as circles centered on the unit circumference, and polygons inscribed in the unit circumference.

References [Enhancements On Off] (What's this?)

  • [1] Robert J. Adler, The geometry of random fields, Wiley Series in Probability and Mathematical Statistics, John Wiley & Sons Ltd., Chichester, 1981. MR 611857 (82h:60103)
  • [2] F. Amoroso and M. Mignotte, On the distribution of the roots of polynomials, Ann. Inst. Fourier (Grenoble) 46 (1996), no. 5, 1275-1291 (English, with English and French summaries). MR 1427125 (98h:11101)
  • [3] Vladimir V. Andrievskii and Hans-Peter Blatt, Discrepancy of signed measures and polynomial approximation, Springer Monographs in Mathematics, Springer-Verlag, New York, 2002. MR 1871219 (2002k:30001)
  • [4] Ludwig Arnold, Über die Nullstellenverteilung zufälliger Polynome, Math. Z. 92 (1966), 12-18 (German). MR 0200966 (34 #851)
  • [5] A. T. Bharucha-Reid and M. Sambandham, Random polynomials, Probability and Mathematical Statistics, Academic Press Inc., Orlando, FL, 1986. MR 856019 (87m:60118)
  • [6] Peter Borwein and Tamás Erdélyi, On the zeros of polynomials with restricted coefficients, Illinois J. Math. 41 (1997), no. 4, 667-675. MR 1468873 (98g:30008)
  • [7] Peter Borwein, Tamás Erdélyi, and Friedrich Littmann, Polynomials with coefficients from a finite set, Trans. Amer. Math. Soc. 360 (2008), no. 10, 5145-5154. MR 2415068 (2009d:30005),
  • [8] Peter Borwein and Richard Lockhart, The expected $ L_p$ norm of random polynomials, Proc. Amer. Math. Soc. 129 (2001), no. 5, 1463-1472. MR 1814174 (2001m:60124),
  • [9] Kwok-Kwong Stephen Choi and Michael J. Mossinghoff, Average Mahler's measure and $ L_p$ norms of unimodular polynomials, Pacific J. Math. 252 (2011), no. 1, 31-50. MR 2862140,
  • [10] H. A. David and H. N. Nagaraja, Order statistics, 3rd ed., Wiley Series in Probability and Statistics, Wiley-Interscience [John Wiley & Sons], Hoboken, NJ, 2003. MR 1994955 (2004f:62007)
  • [11] P. Erdös and P. Turán, On the distribution of roots of polynomials, Ann. of Math. (2) 51 (1950), 105-119. MR 0033372 (11,431b)
  • [12] Kambiz Farahmand, Topics in random polynomials, Pitman Research Notes in Mathematics Series, vol. 393, Longman, Harlow, 1998. MR 1679392 (2000d:60092)
  • [13] G. T. Fielding, The expected value of the integral around the unit circle of a certain class of polynomials, Bull. London Math. Soc. 2 (1970), 301-306. MR 0280689 (43 #6408)
  • [14] Tord Ganelius, Sequences of analytic functions and their zeros, Ark. Mat. 3 (1954), 1-50. MR 0062826 (16,23c)
  • [15] C. P. Hughes and A. Nikeghbali, The zeros of random polynomials cluster uniformly near the unit circle, Compos. Math. 144 (2008), no. 3, 734-746. MR 2422348 (2009c:30017),
  • [16] Ildar Ibragimov and Ofer Zeitouni, On roots of random polynomials, Trans. Amer. Math. Soc. 349 (1997), no. 6, 2427-2441. MR 1390040 (97h:60050),
  • [17] I. Ibragimov and D. Zaporozhets, On distribution of zeros of random polynomials in complex plane, Prokhorov and contemporary probability theory, Springer Proc. Math. Stat., 33, Springer, Heidelberg, 2013, pp. 303-323. MR 3070481
  • [18] Z. Kabluchko and D. Zaporozhets, Roots of random polynomials whose coefficients have logarithmic tails, Ann. Probab. 41 (2013), no. 5, 3542-3581. MR 3127891
  • [19] Maurice Mignotte, Remarque sur une question relative à des fonctions conjuguées, C. R. Acad. Sci. Paris Sér. I Math. 315 (1992), no. 8, 907-911 (French, with English and French summaries). MR 1187133 (93i:30007)
  • [20] Igor E. Pritsker, Means of algebraic numbers in the unit disk, C. R. Math. Acad. Sci. Paris 347 (2009), no. 3-4, 119-122 (English, with English and French summaries). MR 2538096 (2010d:11124),
  • [21] Igor E. Pritsker, Equidistribution of points via energy, Ark. Mat. 49 (2011), no. 1, 149-173. MR 2784262 (2012c:31003),
  • [22] Efraim Shmerling and Kenneth J. Hochberg, Asymptotic behavior of roots of random polynomial equations, Proc. Amer. Math. Soc. 130 (2002), no. 9, 2761-2770 (electronic). MR 1900883 (2003c:60007),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 30C15, 30B20, 60B10

Retrieve articles in all journals with MSC (2010): 30C15, 30B20, 60B10

Additional Information

Igor E. Pritsker
Affiliation: Department of Mathematics, Oklahoma State University, Stillwater, Oklahoma 74078

Alan A. Sola
Affiliation: Statistical Laboratory, University of Cambridge, Cambridge CB3 0WB, United Kingdom

Keywords: Random polynomials, expected discrepancy of roots, expected number of roots in special sets.
Received by editor(s): August 19, 2012
Received by editor(s) in revised form: January 13, 2013
Published electronically: August 7, 2014
Additional Notes: The first author acknowledges support from the NSA under grant H98230-12-1-0227
The second author acknowledges support from the EPSRC under grant EP/103372X/1
Dedicated: Dedicated to Vladimir Andrievskii on his 60th birthday
Communicated by: Walter Van Assche
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society